Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 12, NWS Tucson, AZ

July 8, 2009Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 8, 2009, 4:53 PM MST for Pima County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2009, 4:53 PM MST (23:53 UTC)
Expired
Jul 8, 2009, 5:30 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 34 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2009-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2009-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 082353
SVRTWC
AZC019-090030-
/O.NEW.KTWC.SV.W.0012.090708T2353Z-090709T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
453 PM MST WED JUL 8 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GREEN VALLEY...

* UNTIL 530 PM MST

* AT 450 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING      
  WINDS IN EXCESS OF 60 MPH.  THIS CLUSTER OF STORMS EXTENDED FROM   
  NORTH OF SAHUARITA SOUTH TO NEAR GREEN VALLEY. MOVEMENT WAS NORTH  
  AT 10 MPH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SAHUARITA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3212 11108 3213 11079 3174 11085 3174 11112
TIME...MOT...LOC 2351Z 174DEG 3KT 3186 11091

$$
2 follow-up statements
000 
WWUS55 KTWC 090012
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
512 PM MST WED JUL 8 2009

AZC019-090030-
/O.CON.KTWC.SV.W.0012.000000T0000Z-090709T0030Z/
PIMA AZ-
512 PM MST WED JUL 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 505 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS CLUSTER OF STORMS EXTENDED 
FROM NORTH OF SAHUARITA SOUTH TO GREEN VALLEY. REPORTS OF POWER 
LINES DOWN AROUND LA CANADA AND DUVAL MINE ROAD HAVE BEEN RECEIVED 
ALONG WITH REPORTS OF LARGE HAIL.  

A FLASH FLOOD WARNING ALSO REMAINS IN EFFECT UNTIL 6 PM MST FOR THE 
SAME WARNING AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS.

&&

LAT...LON 3212 11108 3213 11079 3174 11085 3174 11112
TIME...MOT...LOC 0006Z 174DEG 3KT 3187 11091

$$
000 
WWUS55 KTWC 090023
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
523 PM MST WED JUL 8 2009

AZC019-090031-
/O.EXP.KTWC.SV.W.0012.000000T0000Z-090709T0030Z/
PIMA AZ-
523 PM MST WED JUL 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 530 PM MST...

THE CLUSTER OF THUNDERSTORMS FROM NORTH OF SAHUARITA SOUTH TO GREEN 
VALLEY CONTINUED TO DIMINISH IN INTENSITY. THE THREAT OF LARGE HAIL 
AND DAMAGING WINDS WILL END AT 530 PM MST. THUS...THE WARNING WILL 
EXPIRE.

HOWEVER...SOME MODERATE RAINFALL WILL CONTINUE ACROSS THE AREA WITH 
THE THREAT OF FLASH FLOODING UNTIL 6 PM MST. REMEMBER...A FLASH 
FLOOD WARNING REMAINS IN EFFECT FOR THIS AREA THROUGH 6 PM MST.

LAT...LON 3212 11108 3213 11079 3174 11085 3174 11112
TIME...MOT...LOC 0021Z 174DEG 3KT 3188 11091

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:15 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 8, 2:15 PM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST WED JUL 8 2009

.SYNOPSIS...HIGH PRESSURE ALOFT WILL GRADUALLY STRENGTHEN OVER NEW
MEXICO THROUGH FRIDAY. LOW LEVEL MOISTURE REMAINS TRAPPED OVER
SOUTHEAST ARIZONA...SO AT LEAST SOME AFTERNOON AND EVENING
THUNDERSTORMS CAN BE EXPECTED. BY FRIDAY...THE LINGERING MOISTURE
WILL DWINDLE AS THE HIGH STRENGTHENS AND EXPANDS FROM THE SOUTHERN
PLAINS INTO ARIZONA. THIS WILL SUPPRESS THUNDERSTORM DEVELOPMENT AND
LEAD TO OPPRESSIVE HEAT THIS WEEKEND. THE DRIER PATTERN WILL BE
BRIEF...WITH A MORE TYPICAL MONSOON FLOW PATTERN RESUMING BY EARLY
NEXT WEEK.

&&

.DISCUSSION...TSTMS ARE HAVING A MUCH HARDER TIME GETTING STARTED
TODAY AS THE WARMING ALOFT TAKES ITS TOLL. HOWEVER WE HAVE BEGUN TO
SEE SOME ORGANIZATION ALONG THE BORDER BETWEEN KOLS AND KDUG.
DEWPOINTS HAVE HELD UP A LITTLE BETTER THAN I EXPECTED OVER THE SE
1/2...AND WITH THE SOMEWHAT MORE FAVORABLE S-SSE STEERING FLOW THIS
AFTERNOON...IM A LITTLE NERVOUS ABOUT LOWERING POPS TOO MUCH. WILL
MAKE SOME MINOR ADJUSTMENTS...THOUGH...ESPECIALLY W WHERE DEWPOINTS
HAVE DROPPED THIS AFTERNOON AND SKIES REMAIN ALMOST FREE OF CU.

NOT EXPECTING MUCH CHANGE IN THE LOW GRADE REGIME THU AS THE HIGH
STRENGTHENS...PULLS RECYCLED MOISTURE N FROM THE SIERRA MADRES...AND
KEEPS TEMPS ALOFT UNUSUALLY WARM. WEAK S FLOW USUALLY FAVORS THE
RIM....AND SINCE THEY WILL BE A BIT COOLER ALOFT...WELL CARRY OUR
HIGHEST POPS THERE. BY FRI...CIRCULATION AROUND THE SPRAWLING HIGH
WILL TAP INTO A LARGE RESERVOIR OF EXTREMELY WARM AND DRY AIR ALOFT
OVER TX AND ADVECT IT ACROSS SOUTHERN AZ. I WAS SKEPTICAL THAT WE
WOULD DRY PRECIP WATERS DOWN TO 0.5 INCH THIS WEEKEND. BUT NOW THAT
THE BLOB OF VERY HOSTILE AIR ALOFT IS THERE ON WATER VAPOR IMAGERY
AND STARTING TO GET TAPPED...ILL BUY IN AND LOWER TO A NEAR
SHUTDOWN FORECAST EXCEPT FOR A COUPLE OF STRAY MOUNTAIN-HUGGERS. THE
GOOD NEWS IS THAT SURFACE DEWPOINTS WILL MIX DOWN INTO THE 40S. THE
BAD NEWS IS THAT DRIER AIR IS EASIER TO HEAT UP. SO DESPITE RECENT
MODEL SUGGESTIONS THAT THE UPPER HIGH WILL NOT BE AS STRONG OR
DIRECTLY OVERHEAD...WE ARE STILL HEADING TOWARD A MOST UNWELCOME
HEAT WAVE...WITH ADVISORY CRITERIA LIKELY TO BE MET OVER THE DESERTS
AND OVERNIGHT LOWS STILL TOO WARM FOR COMFORT. WE HAVE A COUPLE OF
DAYS BEFORE COMMITTING TO HEADLINES...BUT WILL CONTINUE TO HIGHLIGHT
IN OUR HAZARDOUS WEATHER OUTLOOKS.

ALTHOUGH MEX POPS SURE DONT SHOW IT...WE ARE SEEING MORE EVIDENCE
THAT THE MONSOON WILL RETURN IN EARNEST AS EARLY AS MON -- ALMOST
CERTAINLY BY TUE/WED. WE HAVE NOW HAD SEVERAL RUNS IN A ROW CALLING
FOR THE MONSOON RIDGE TO MOVE INTO A TYPE-I SEVERE WEATHER PATTERN
FROM THE FOUR CORNERS TO SOUTHERN PLAINS. THEY ARE ALSO CONSISTENT
IN BRINGING A STRONG INVERTED TROUGH WESTWARD ACROSS NORTHERN
MEXICO...WHICH WILL INDUCE UPPER LEVEL DIVERGENCE...COOLING AND
MOISTENING OVER THE SE 1/2 OF THE STATE. AM CONCERNED THAT THE
MODELS ARE NOT GOING TO CAPTURE THE MOISTURE INCREASE UNTIL IT IS
TOO LATE. THAT IS A TYPICAL MODEL PROBLEM...BUT IT MAY BE MADE WORSE
BY THE FACT WE ARE NOT RECEIVING MEXICAN UPPER AIR DATA. DESPITE THE
LACK OF MODEL QPF...BOTH GFS AND ECMWF PROGS SHOW APPARENT
CONVECTIVE BULLSEYES IN 500-200MB VORTICITY FIELDS AS EARLY AS
MON...WITH THE FLOW GETTING LITTERED WITH THEM TUE AND WED. WHAT
THIS MAY SUGGEST IS THAT OUR FIRST ROUND OF STORMS WILL BE RATHER
DRY-ISH BUT ON THE STRONG SIDE. HAVE CONTINUED PREVIOUS TRENDS OF
STARTING A GENERAL RAMPUP MON...WITH MID JULY CLIMO POPS BY WED.
HAVE ALSO LOWERED HIGHS EARLY NEXT WEEK AS THE RIDGE WEAKENS AND
SHIFTS NE.

&&

.AVIATION...ALTHOUGH TSTMS HAVE BEEN SLOWER TO START TODAY...WE
STILL EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO DRIFT INTO THE
VALLEYS LATE THE AFTERNOON AND EARLY THIS EVENING. THE GREATEST
THREAT OF BRIEF IFR +TSRA AND GUSTS TO 40KTS WILL AGAIN BE AT KDUG
AND KOLS... WITH A MUCH LOWER THREAT AT KTUS. OUTSIDE OF
TSTMS...UPVALLEY WINDS OF 10-15KTS WILL CONTINUE THIS AFTERNOON...
THEN TURN AROUND TO LIGHT DOWNVALLEY BY LATE EVENING. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO SIGNIFICANT FIRE WEATHER CONCERNS THROUGH SAT AS
HUMIDITIES REMAIN QUITE HIGH. HOT AND DRIER WEATHER IS EXPECTED THIS
WEEKEND WITH A REDUCED RISK OF THUNDERSTORMS AND WETTING RAINS. THAT
COULD DRY FUELS RATHER QUICKLY...PARTICULARLY IN LOWER ELEVATIONS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 8, 9:41 AM MST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
941 AM MST WED JUL 8 2009

AZZ019-029>035-091200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
941 AM MST WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE ONCE AGAIN EXPECTED OVER SANTA CRUZ...
COCHISE...AND SOUTHEASTERN PIMA COUNTIES THIS AFTERNOON AND
EVENING. WITH THE STORMS MOVING NORTHWEST AT 5 TO 10 MPH...SEVERAL OF
THEM WILL PUSH NORTHWEST INTO GRAHAM...GREENLEE...SOUTHEAST PINAL...
AND THE REST OF PIMA COUNTY LATE THIS AFTERNOON AND EVENING...BUT
THEY WILL TEND TO FALL APART AS THEY DO SO. MUCH LIKE YESTERDAY...
A COUPLE OF THESE STORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCHES
OF RAIN IN A SHORT PERIOD OF TIME AND WIND GUSTS TO 50 OR 60 MPH.
HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS OR HEAVY RAINS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF THUNDERSTORMS WILL GRADUALLY DIMINISH AS HIGH PRESSURE
STRENGTHENS OVER ARIZONA AND NEW MEXICO. THIS STRENGTHENING HIGH
WILL RESULT IN OUR FIRST SIGNIFICANT HEAT WAVE OF THE SUMMER...
WITH HIGHS RANGING FROM 100 IN THE COCHISE COUNTY VALLEYS TO 116
IN THE WESTERN DESERTS. NIGHTTIME LOWS WILL ALSO BE UNUSUALLY
WARM. IF THESE TEMPERATURES DO MATERIALIZE...HEAT ADVISORIES WOULD
BECOME NECESSARY OVER MOST OF SOUTHEAST ARIZONA THIS WEEKEND.
EMERGENCY MANAGERS AND HEALTH CARE OFFICIALS SHOULD BEGIN TO MAKE
PREPARATIONS FOR THIS EXCESSIVE HEAT. THUNDERSTORM DEVELOPMENT
WILL BE SUPPRESSED AND MAINLY LIMITED TO THE MOUNTAINS THIS
WEEKEND...BUT BY EARLY NEXT WEEK A MORE FAVORABLE AND TYPICAL
MONSOON FLOW PATTERN WILL RESUME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 8, 3:45 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
345 PM MST WED JUL 8 2009

AZZ035-082330-
COCHISE COUNTY AZ-
345 PM MST WED JUL 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 430
PM MST...FOR THE DRAGOON MOUNTAINS AND AROUND TOMBSTONE...

AT 337 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER THE DRAGOON MOUNTAINS. THE STORM WAS
PRODUCING VERY HEAVY RAINFALL AND SOME GUSTY WINDS. VERY LITTLE
MOVEMENT WAS INDICATED BY RADAR. THE MAIN THREAT FROM THIS STORM
WILL BE DEADLY LIGHTNING AND RUNOFF FROM THE HEAVY RAINFALL.

ANOTHER STRONG THUNDERSTORM WAS NEAR TOMBSTONE AND WAS PRODUCING
LOCALLY HEAVY RAINFALL AND WIND GUSTS UP TO 45 MPH.

THIS AREA WILL CONTINUED TO BE MONITORED FOR A POSSIBLE FLASH FLOOD
WARNING IF CONDITIONS WARRANT IT.

LAT...LON 3187 11020 3202 10991 3181 10975 3164 11008
TIME...MOT...LOC 2239Z 151DEG 8KT 3186 10992
Special weather statement, Jul 8, 4:27 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
427 PM MST WED JUL 8 2009

AZZ035-082345-
COCHISE COUNTY AZ-
427 PM MST WED JUL 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY FOR THE
DRAGOON MOUNTAINS AND AROUND TOMBSTONE WILL EXPIRE AT 430 PM MST...

THE TWO STORMS THAT MERGED OVER CENTRAL COCHISE COUNTY BETWEEN
TOMBSTONE AND THE DRAGOON MOUNTAINS HAD DECREASED IN INTENSITY.
ALTHOUGH THESE STORMS HAD DIMINISHED SOME...THE LOCALLY HEAVY
RAINFALL THEY PRODUCED WAS LIKELY CAUSING NORMALLY DRY WASHES TO
EXPERIENCE HIGH FLOWS AND PONDING OF WATER ON AREA ROADS.

AT 420 PM MST...RADAR WAS SHOWING OTHER STORMS DEVELOPING ACROSS
MAINLY EASTERN COCHISE COUNTY. THESE STORMS WILL BE MONITORED
CLOSELY THIS EVENING FOR POSSIBLE WARNING CONDITIONS.

LAT...LON 3187 11020 3202 10991 3181 10975 3164 11008
TIME...MOT...LOC 2239Z 151DEG 8KT 3186 10992

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:29 PM MSTSevere Thunderstorm WarningTWCPima31 min
Jul 7, 5:59 PM MSTSevere Thunderstorm WarningTWCPima31 min
Jul 7, 6:30 PM MSTAreal Flood AdvisoryTWCPima91 min
Jul 7, 6:53 PM MSTSpecial Weather StatementTWCPima52 min
Jul 8, 3:45 PM MSTSpecial Weather StatementTWCCochise45 min
Jul 8, 4:24 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 8, 4:27 PM MSTSpecial Weather StatementTWCCochise18 min
Jul 8, 4:58 PM MSTFlash Flood WarningTWCPima62 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.